Alert archive / Minnesota / Dense Fog Advisories in 2021
Dense Fog Advisory 1, NWS Twin Cities, MN
NWS Twin Cities, MN issued this dense fog advisory at Jan 1, 2021, 6:00 PM CST for 41 counties in Minnesota. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Jan 1, 2021, 6:00 PM CST (00:00 UTC)
- Expired
- Jan 2, 2021, 12:00 PM CST
- In force
- 18 hr
- Issued by
- NWS Twin Cities, MN
All 41 counties
Anoka County, MN, Benton County, MN, Blue Earth County, MN, Brown County, MN, Carver County, MN, Chippewa County, MN, Chisago County, MN, Dakota County, MN, Douglas County, MN, Faribault County, MN, Freeborn County, MN, Hennepin County, MN, Isanti County, MN, Kanabec County, MN, Kandiyohi County, MN, Lac qui Parle County, MN, Le Sueur County, MN, Martin County, MN, McLeod County, MN, Meeker County, MN, Mille Lacs County, MN, Morrison County, MN, Nicollet County, MN, Pope County, MN, Ramsey County, MN, Redwood County, MN, Renville County, MN, Rice County, MN, Scott County, MN, Sherburne County, MN, Sibley County, MN, Stearns County, MN, Steele County, MN, Stevens County, MN, Swift County, MN, Todd County, MN, Waseca County, MN, Washington County, MN, Watonwan County, MN, Wright County, MN, Yellow Medicine County, MN
The radar
The Minneapolis radar (KMPX), 53 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.0 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 846 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
688 WWUS73 KMPX 020000 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 600 PM CST Fri Jan 1 2021 MNZ041-042-047>049-054>058-064>067-073>076-082>084-020800- /O.NEW.KMPX.FG.Y.0001.210102T0000Z-210102T1600Z/ Douglas-Todd-Stevens-Pope-Stearns-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Yellow Medicine-Renville-McLeod-Sibley-Redwood- Brown-Nicollet-Le Sueur-Watonwan-Blue Earth-Waseca- Including the cities of Alexandria, Long Prairie, Morris, Glenwood, St Cloud, Madison, Benson, Montevideo, Willmar, Litchfield, Granite Falls, Olivia, Hutchinson, Gaylord, Redwood Falls, New Ulm, St Peter, Le Sueur, St James, Mankato, and Waseca 600 PM CST Fri Jan 1 2021 ...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM CST SATURDAY... * WHAT...Visibility one quarter mile or less in dense fog. * WHERE...Portions of central, south central, southwest and west central Minnesota. * WHEN...Until 10 AM CST Saturday. * IMPACTS...Hazardous driving conditions due to low visibility. * ADDITIONAL DETAILS...Slick spots on roads, overpasses, and sidewalks are also possible as the fog freezes on untreated pavement. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$
6 follow-up statements
678 WWUS73 KMPX 020304 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 904 PM CST Fri Jan 1 2021 MNZ041-042-047>049-054>058-064>067-073>076-082>084-021600- /O.CON.KMPX.FG.Y.0001.000000T0000Z-210102T1600Z/ Douglas-Todd-Stevens-Pope-Stearns-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Yellow Medicine-Renville-McLeod-Sibley-Redwood- Brown-Nicollet-Le Sueur-Watonwan-Blue Earth-Waseca- Including the cities of Alexandria, Long Prairie, Morris, Glenwood, St Cloud, Madison, Benson, Montevideo, Willmar, Litchfield, Granite Falls, Olivia, Hutchinson, Gaylord, Redwood Falls, New Ulm, St Peter, Le Sueur, St James, Mankato, and Waseca 904 PM CST Fri Jan 1 2021 ...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST SATURDAY... * WHAT...Visibility one quarter mile or less in dense fog. * WHERE...Portions of central, south central, southwest and west central Minnesota. * WHEN...Until 10 AM CST Saturday. * IMPACTS...Hazardous driving conditions due to low visibility. * ADDITIONAL DETAILS...Slick spots on roads, overpasses, and sidewalks are also possible as the fog freezes on untreated pavement. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$
457 WWUS73 KMPX 020348 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 948 PM CST Fri Jan 1 2021 MNZ091>093-021600- /O.EXA.KMPX.FG.Y.0001.000000T0000Z-210102T1600Z/ Martin-Faribault-Freeborn- Including the cities of Fairmont, Blue Earth, and Albert Lea 948 PM CST Fri Jan 1 2021 ...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM CST SATURDAY... * WHAT...Visibility one quarter mile or less in dense fog. * WHERE...Martin, Faribault and Freeborn Counties. * WHEN...Until 10 AM CST Saturday. * IMPACTS...Hazardous driving conditions due to low visibility. * ADDITIONAL DETAILS...Slick spots on roads, overpasses, and sidewalks are also possible as the fog freezes on untreated pavement. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ MNZ041-042-047>049-054>058-064>067-073>076-082>084-021600- /O.CON.KMPX.FG.Y.0001.000000T0000Z-210102T1600Z/ Douglas-Todd-Stevens-Pope-Stearns-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Yellow Medicine-Renville-McLeod-Sibley-Redwood- Brown-Nicollet-Le Sueur-Watonwan-Blue Earth-Waseca- Including the cities of Alexandria, Long Prairie, Morris, Glenwood, St Cloud, Madison, Benson, Montevideo, Willmar, Litchfield, Granite Falls, Olivia, Hutchinson, Gaylord, Redwood Falls, New Ulm, St Peter, Le Sueur, St James, Mankato, and Waseca 948 PM CST Fri Jan 1 2021 ...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST SATURDAY... * WHAT...Visibility one quarter mile or less in dense fog. * WHERE...Portions of central, south central, southwest and west central Minnesota. * WHEN...Until 10 AM CST Saturday. * IMPACTS...Hazardous driving conditions due to low visibility. * ADDITIONAL DETAILS...Slick spots on roads, overpasses, and sidewalks are also possible as the fog freezes on untreated pavement. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$
276 WWUS73 KMPX 020628 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 1228 AM CST Sat Jan 2 2021 MNZ043>045-050>053-059>063-068>070-077-085-021430- /O.EXA.KMPX.FG.Y.0001.000000T0000Z-210102T1600Z/ Morrison-Mille Lacs-Kanabec-Benton-Sherburne-Isanti-Chisago- Wright-Hennepin-Anoka-Ramsey-Washington-Carver-Scott-Dakota-Rice- Steele- Including the cities of Little Falls, Princeton, Mora, Sauk Rapids, Elk River, Cambridge, Center City, Monticello, Minneapolis, Blaine, St Paul, Stillwater, Chanhassen, Chaska, Victoria, Shakopee, Hastings, Faribault, and Owatonna 1228 AM CST Sat Jan 2 2021 ...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM CST THIS MORNING... * WHAT...Visibility one quarter mile or less in dense fog. * WHERE...Portions of central, east central and south central Minnesota. * WHEN...Until 10 AM CST this morning. * IMPACTS...Hazardous driving conditions due to low visibility. * ADDITIONAL DETAILS...Slick spots on roads, overpasses, and sidewalks are also possible as the fog freezes on exposed surfaces. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ MNZ041-042-047>049-054>058-064>067-073>076-082>084-091>093-021430- /O.CON.KMPX.FG.Y.0001.000000T0000Z-210102T1600Z/ Douglas-Todd-Stevens-Pope-Stearns-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Yellow Medicine-Renville-McLeod-Sibley-Redwood- Brown-Nicollet-Le Sueur-Watonwan-Blue Earth-Waseca-Martin- Faribault-Freeborn- Including the cities of Alexandria, Long Prairie, Morris, Glenwood, St Cloud, Madison, Benson, Montevideo, Willmar, Litchfield, Granite Falls, Olivia, Hutchinson, Gaylord, Redwood Falls, New Ulm, St Peter, Le Sueur, St James, Mankato, Waseca, Fairmont, Blue Earth, and Albert Lea 1228 AM CST Sat Jan 2 2021 ...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS MORNING... * WHAT...Visibility one quarter mile or less in dense fog. * WHERE...Portions of central, south central, southwest and west central Minnesota. * WHEN...Until 10 AM CST this morning. * IMPACTS...Hazardous driving conditions due to low visibility. * ADDITIONAL DETAILS...Slick spots on roads, overpasses, and sidewalks are also possible as the fog freezes on exposed surfaces. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ Borghoff
083 WWUS73 KMPX 021142 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 542 AM CST Sat Jan 2 2021 MNZ054-062>064-070-073-077-084-085-093-021245- /O.CAN.KMPX.FG.Y.0001.000000T0000Z-210102T1600Z/ Lac Qui Parle-Ramsey-Washington-Yellow Medicine-Dakota-Redwood- Rice-Waseca-Steele-Freeborn- Including the cities of Madison, St Paul, Stillwater, Granite Falls, Hastings, Redwood Falls, Faribault, Waseca, Owatonna, and Albert Lea 542 AM CST Sat Jan 2 2021 ...DENSE FOG ADVISORY IS CANCELLED... $$ MNZ041>045-047>053-055>061-065>069-074>076-082-083-091-092-021600- /O.CON.KMPX.FG.Y.0001.000000T0000Z-210102T1600Z/ Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Swift-Chippewa-Kandiyohi-Meeker- Wright-Hennepin-Anoka-Renville-McLeod-Sibley-Carver-Scott-Brown- Nicollet-Le Sueur-Watonwan-Blue Earth-Martin-Faribault- Including the cities of Alexandria, Long Prairie, Little Falls, Princeton, Mora, Morris, Glenwood, St Cloud, Sauk Rapids, Elk River, Cambridge, Center City, Benson, Montevideo, Willmar, Litchfield, Monticello, Minneapolis, Blaine, Olivia, Hutchinson, Gaylord, Chanhassen, Chaska, Victoria, Shakopee, New Ulm, St Peter, Le Sueur, St James, Mankato, Fairmont, and Blue Earth 542 AM CST Sat Jan 2 2021 ...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS MORNING... * WHAT...Visibility one quarter mile or less in dense fog. * WHERE...Portions of central, east central, south central and west central Minnesota. * WHEN...Until 10 AM CST this morning. * IMPACTS...Hazardous driving conditions due to low visibility. * ADDITIONAL DETAILS...Slick spots on roads, overpasses, and sidewalks are also possible as the fog freezes on exposed surfaces. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ Borghoff
678 WWUS73 KMPX 021559 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 959 AM CST Sat Jan 2 2021 MNZ052-053-055-056-061-065-067-069-074>076-082-083-092-021700- /O.CAN.KMPX.FG.Y.0001.000000T0000Z-210102T1600Z/ Isanti-Chisago-Swift-Chippewa-Anoka-Renville-Sibley-Scott-Brown- Nicollet-Le Sueur-Watonwan-Blue Earth-Faribault- Including the cities of Cambridge, Center City, Benson, Montevideo, Blaine, Olivia, Gaylord, Shakopee, New Ulm, St Peter, Le Sueur, St James, Mankato, and Blue Earth 959 AM CST Sat Jan 2 2021 ...DENSE FOG ADVISORY IS CANCELLED... Visibility has improved across the region, but patchy dense fog is still possible. $$ MNZ041>045-047>051-057>060-066-068-091-021800- /O.EXT.KMPX.FG.Y.0001.000000T0000Z-210102T1800Z/ Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Kandiyohi-Meeker-Wright-Hennepin-McLeod-Carver- Martin- Including the cities of Alexandria, Long Prairie, Little Falls, Princeton, Mora, Morris, Glenwood, St Cloud, Sauk Rapids, Elk River, Willmar, Litchfield, Monticello, Minneapolis, Hutchinson, Chanhassen, Chaska, Victoria, and Fairmont 959 AM CST Sat Jan 2 2021 ...DENSE FOG ADVISORY NOW IN EFFECT UNTIL NOON CST TODAY... * WHAT...Visibility one quarter mile or less in dense fog. * WHERE...Portions of central, east central, south central and west central Minnesota. * WHEN...Until noon CST today. * IMPACTS...Hazardous driving conditions due to low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ jrb
754 WWUS73 KMPX 021800 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 1200 PM CST Sat Jan 2 2021 MNZ041>045-047>051-057>060-066-068-091-021900- /O.EXP.KMPX.FG.Y.0001.000000T0000Z-210102T1800Z/ Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Kandiyohi-Meeker-Wright-Hennepin-McLeod-Carver- Martin- Including the cities of Alexandria, Long Prairie, Little Falls, Princeton, Mora, Morris, Glenwood, St Cloud, Sauk Rapids, Elk River, Willmar, Litchfield, Monticello, Minneapolis, Hutchinson, Chanhassen, Chaska, Victoria, and Fairmont 1200 PM CST Sat Jan 2 2021 ...DENSE FOG ADVISORY WILL EXPIRE AT NOON CST TODAY... Visibility has improved overall across the region, but be on the lookout for a few patchy areas of dense fog today with redevelopment possible overnight. $$ jrb
What forecasters said that day
The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this dense fog advisory went out at Jan 1, 5:24 PM CST, 36 minutes earlier.
Area forecast discussion, Jan 1, 5:24 PM CST, 36 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 524 PM CST Fri Jan 1 2021 .UPDATE...For 00Z Aviation discussion below && .SHORT TERM...(This evening through Saturday night) Issued at 244 PM CST Fri Jan 1 2021 Main concern in the near term is the potential for dense fog development across the region overnight. The light winds in place at the surface and boundary layer will continue. Forecast soundings show an increase in low level saturation as temperatures cool off this evening, which would indicate the potential for fog or low stratus to increase in coverage. The blended guidance shows the highest probability of fog and stratus across western Minnesota, southern Minnesota, and western Wisconsin. Did issue a Special Weather Statement for a couple of hours to highlight the potential in western Minnesota where there is already an area of 1/4 mile to zero visibility fog. Given the uncertainty, did not issue any dense fog advisory this evening, but did increase the coverage of fog in the forecast grids. The weak winds will continue into Saturday night, which means that any fog or stratus that does form will likely linger across the region until a frontal boundary moves through on Sunday. The forecast should remain dry today, tonight, and Saturday. Highs on Saturday will be near 30, which is a few degrees warmer than they were today. .LONG TERM...(Sunday through Friday) Issued at 244 PM CST Fri Jan 1 2021 The first week of 2021 will begin anomalously warm as split upper- level flow will characterize the CONUS. Sunday’s highs are forecast in the upper 20s to near 30 with lower 30s possible across western MN. Lows Sunday night will only drop into the upper teens and lower 20s as 850 mb WAA occurs over the region. Of note, have slightly increased NBM’s surface winds Sunday night into Monday due to the increased low-level flow. With WAA lasting into Monday morning, Monday’s highs will be warmer as mid to upper-30s are possible. However, upper-30s look less likely as a weak cold front is forecast to push east through MN into WI by early Monday afternoon. One could hypothesize that precipitation may be a possibility along/near the front Monday. However, synoptic scale forcing looks relatively lackluster as a shortwave and jetmax within the northern stream are forecast to pass just south of our region. The only saving grace is that low-level relative humidity profiles are saturated across central MN. Thus, meager lift could result in light precipitation. Have added a small chance for flurries across central MN into WI on Monday. The progressive pattern continues as ridging quickly shifts over the Northern Plains Tuesday afternoon, enabling dry conditions and highs in the lower 30s. By Tuesday night, model certainty in the upper- level flow decreases as a shortwave develops within the northern stream over the northwest CONUS. Earlier model runs move this shortwave through the Northern Plains allowing for the development of an open wave surface low over the Dakotas/MN. This inevitably produces a swath of QPF across the region. However, the 12z GFS and ECMWF both forecast the shortwave to cutoff and dive southeast into the Central Plains, eventually being picked up by the southern stream. This solution would keep us mostly dry as surface low development would occur well south of our region. NBM currently has 20 percent PoPs shifting through our CWA Wednesday but those may need to be adjusted if future trends agree with the GFS and ECMWF. After Wednesday, temperatures will gradually cool with highs returning to the mid to upper 20s and lows in the teens. For those wanting more snow, no strong signals appear in the guidance for any potential winter systems after Wednesday. Thus, we will have to wait and see if and when we get more snow. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 524 PM CST Fri Jan 1 2021 Expect IFR/LIFR conditions to become widespread overnight as fog and stratus clouds build across the area. The exact timing of degradation at sites is of somewhat low confidence, but in general it looks to occur between 03Z and 06Z. Sites look to stay socked in at IFR through Saturday morning, with improvement to VFR Saturday afternoon. Winds are calm to light southerly through the period. KMSP...Expect the biggest deterioration to occur around/after 06Z, with LIFR ceilings and fog developing and persisting through Saturday morning. We do look to scatter out some on Saturday afternoon, but likely not until 21Z or after. /OUTLOOK FOR KMSP/ Sun...MVFR/IFR possible early, then VFR. Wind SW 5-10 kts. Mon...VFR with MVFR possible. Wind W 10-15 kts. Tue...VFR. Wind SSE 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && SHORT TERM...JRB LONG TERM...CTG AVIATION...LS
Hazardous weather outlook, Jan 1, 2:43 PM CST, 3 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 243 PM CST Fri Jan 1 2021 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 022045- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 243 PM CST Fri Jan 1 2021 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. There is a chance for dense fog to develop overnight and last into Saturday morning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a chance for dense fog to develop overnight and last into Saturday morning. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed. jrb
In the hours before
Special weather statement, Jan 1, 1:22 PM CST, 4 hours 38 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 122 PM CST Fri Jan 1 2021 MNZ041-047-048-054>057-064-065-073-074-082-091-012200- Douglas-Stevens-Pope-Lac Qui Parle-Swift-Chippewa-Kandiyohi- Yellow Medicine-Renville-Redwood-Brown-Watonwan-Martin- Including the cities of Alexandria, Morris, Glenwood, Madison, Benson, Montevideo, Willmar, Granite Falls, Olivia, Redwood Falls, New Ulm, St James, and Fairmont 122 PM CST Fri Jan 1 2021 ...AREAS OF DENSE FOG POSSIBLE LATER THIS EVENING AND OVERNIGHT... An area of dense fog in the eastern South Dakota could spread into western and southern Minnesota later this evening and overnight. Visibility could drop below a quarter mile at times. jrb
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 2, 1:57 PM CST | Dense Fog Advisory | MPX | Anoka, Blue Earth, Carver, Chisago, Dakota, Faribault and 15 more | 22 hr |
Nearby
Dense Fog Advisories in Minnesota, 2021Every dense fog advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.